A group of diseases that result in too much sugar in the blood.Diabetes is a chronic condition that affects the way the body processes sugar.It is a multi- system disease.Diabetes mellitus can be referred to as metabolic disorder known as hyperglycemia.This happen due to lack of insulin. High glucose levels, if not controlled will damage nerves and blood vessels. This will lead to decreased sensation and poor circulation. It usually affects lower extremities and sometimes can lead to diabetic foot ulcers with diabetic patients.
Types of Diabetes.
Type 2 Diabetes:A chronic condition that affects the way the body processes blood sugar.
Type 1 Diabetes. A chronic condition in which the pancreas produces little or no insulin.These patients have to depend on insulin.(Insulin dependent)
A newly diagnosed diabetes is admitted for evaluation and treatment. The patient receives a subQ injection for regular insulin at 07am.
(1)When does the insulin peak?.
Short acting can be given subQ,onset 1/2 to 1hour,peak 2- 4hours,duration 5- 7hours.
Signs and symptoms of hyperglycemia. Hypotension, headache, drowsiness, weakness, stupor coma,tachycardia .Skin warm,and dry ,mucous membranes, elevated temperature, polyuria,oligaria, polydysia,dyspagia,kussmaul respiration (Rapid and Deep),fruity of breath ,and high blood sugar.
Irritability, confusion, tremors, blurry vision, coma,seizures normal BP,tachycardia, normal respiration, skin cool and clammy, diaphoresis,normal urine output.
Read up on Diabetes. Educate your patients and their families on how to manage their diabetes. Follow up with doctor orders.
(2)The nurse would explain to the client that tolbutamide(Orinase)is effective for diabetes who?.
Answer : Produce minimal amounts of insulin.
(3)While making rounds, the nurse finds an unconscious insulin dependent diabetic. The nurse performs an assessment and finds the patient diaphoretic with cool and clammy skin.Vital signs are BP 100/60,Pulse 110,respiration 20,temperature 97.6,02 sat room air 93°F. The first action the nurse should take is to:
Answer: Prepare for the administration of dextrose 50% IV. Blood sugar monitoring Q4hours, later give complex carbohydrate and protein.
(5)The nurse cares for an elderly patient receiving TPN.The patient is to receive 1000ml of TPN infused over a 24hours period. While it is time for the nurse to change the patient’s TPN solution, there is 200ml remaining in the bottle. Which of the following actions if taken by the nurse is most appropriate.
Answer :Changing the infusion as scheduled will decrease chance of infection. The unused TPN solution should always be discarded.
With TPN patients blood sugar check Q6hours.
(6)A 26years old man comes to the Emergency room with complaints of nausea/Vomiting, and abdominal pain. He is a type 1 diabetes.Four days earlier, he reduced his insulin dose when flu symptoms prevented him from eating.
Answer: Ketoacidosis. Because insufficient insulin signs and symptoms polyuria, polydyspia,nausea/Vomiting, dry mucous membranes, weight loss,abdominal pain, hypotension, shock,coma.
(7)A 16years old girl was taken to Emergency room with complaint of nausea/Vomiting for three days. She is type 1 diabetic (IDDM).Her arterial blood gas reveals the following PH 7.18,Paco2 26mmHg,Pao2 95mmHg,Hco3 10.The nurse recognizes that this is related to.
Increased production and decreased utilization of ketones bodies. Diabetic ketoacidosis.
(8)A patient with type 1 diabetes (IDDM) is admitted to the hospital with a blood glucose level of 250mg/dl,serum acetone and urine ketones are positive. IV fluids and insulin are ordered by the doctor. In other to evaluate the effects of the intravenous fluids and insulin. The nurse should expect.
Answer: Increased blood pressure, decreased pulse,decreased respiration. Dehydration corrected volume restored, improving skin tugor,weight gain, hematocrit drops to normal.
(9)A 21 years old woman with type 1 diabetes, was admitted after reducing her insulin dose, when her flu symptoms prevented her from eating. She has been treated successfully and she is ready to be discharged. In planning discharge teaching for this patient, the nurse should identify that this patient is at a greater risk for:
Answer : Knowledge deficit related to lack of education about diabetes mellitus.
(10)The nurse plans care for a patient receiving Total Parental Nutrition (TPN)What will the nurse check most frequently?.
Answers :Check blood sugar and urine specific gravity.Check blood sugar Q6hours for hyperglycemia. Check urine specific gravity for osmotic diuresis.
Thanks very visiting. I appreciate that.
Thank you so much for visiting website. I am grateful.
Leave a comment